COMICS AND MEMORY

An NNCORE Conference University of Ghent - April 19-21, 2016

Wednesday 19 April - Personal Memory

8h30	Welcome and registration
8h45	Introduction Maaheen Ahmed, Benoît Crucifix & Charlotte Pylyser
9h - 10h30	 Intersections of Personal and Collective Memories Chair: Bieke Willem (Universiteit Gent) "Crisis, Memory, Intimacy in the Spanish Autobiographical Comic. The Case of <i>Lo que me está pasando</i> by Miguel Brieva" Fiorenzo Iuliano (Università degli Studi di Calgiari) "Drawing on the City's Memory: Jon Strongbow and the Reinvention of Seattle's Past" E. Dawson Varughese "Remembering India: textual and visual creativity in Banerjee's personal and collective memory-making"
11h - 12h30	 Drawing the Body in Autobiographical Comics Chair: Erin La Cour (Utrecht University) Martha Moreno Linares (University of North Carolina at Chapel Hill) "La parenthèse by Élodie Durand: Collective Autopathography and the Reconstruction of Memory" Rachel Miller (The Ohio State University) "Keep Out, Or Else: Diary as Body in Diary of a Teenage Girl and Cruddy" Eleanor Ty (Wilfrid Laurier University) "The Un-erotic Dancer: Sylvie Rancourt's Melody"
	Lunch
14h - 15h30	 Graphic Memoirs Chair: Giorgio Bussi-Rizzi (Università di Bologna/KU Leuven) "Portrait of the Artist as a Nostalgic" Pedro Moura (FLUL Lisboa/ KU Leuven) "The Ever-Shifting Wall. Edmond Baudoin and the 'Continuous Poem' of Autobiography" Nina Schmidt (Freie Universität Berlin) "Sharing Memories of Loss: the Role of Photographs in Graphic Narratives of Bereavement"
	Coffee break
16h - 17h30	Creative Practices and War Memory Chair: Rachel Miller (The Ohio State University)

	 Bettina Egger (University of Salzburg) "Oral History in Emmanuel Guibert's graphic novels" Brigitte Friant-Kessler (Université de Valenciennes) "The Colour of Memory in <i>The Red Diary / The Re(a)d Diary</i>" Maureen Burdock (University of Californa, Davis) "Memory Lines: Retracing Female Ancestral Stories of WWII Era Germany" Short break
18h	Conference dinner
19h30-21h30 Venue: Vooruit	Roundtable Drawing Memories: Artists' Talks With Dominique Goblet, Jeroen Janssen, Pascal Matthey, Tanitoc Moderator: Gert Meesters

Thursday 20 April - Memory of the Medium

9h - 10h	Keynote Mel Gibson (Northumbria University) "'It's All Come Flooding Back.' Memories of Childhood Comics: Narratives, Practices and Objects"
	Coffee break
10h30 - 12h	 Memorializing Franco-Belgian Comics Chair: Erwin Dejasse? / Pascal Lefèvre? David Pinho Barros (Universidade do Porto/KU Leuven)
	Lunch
13h30 - 15h30	 Comics, the Canon and History Chair: Roger Sabin (University of the Arts London) Christopher Pizzino (University of Georgia) "Comics History and the Question of Delinquency" Michael Connerty (IADT/University of the Arts London) "Sins of Omission: Art History and the Comic Strip Work of Jack B. Yeats" Rik Spanjers (University of Amsterdam), "The Historical Comic and the <i>Maus</i> Event" Michael F. Scholz (Uppsala University) "Historical Primary Sources Provided by Early Comics Historians"

	Coffee break
16h - 17h	 Superhero Comics and Memory-Making Chair: Christophe Dony (Université de Liège) Jean-Matthieu Méon (Université de Lorraine) "Sons and Grandsons of Origins: Narrative Memory in Mainstream Super-Hero Publishing" Jonathan M. Bullinger (Rutgers University) "Marvel Historiography"
	Break
20h00-22h00 Venue: Vooruit	Roundtable The Memory of Comics In and Out of the Institutions With Philippe Capart, Roel Daenen, Simon Grennan, Gunnar Krantz, Pascal Lefèvre Moderator: Pedro Moura

Friday 21 April - Collective Memory

9h - 10h	Keynote Claire Gorrara (Cardiff University) "Connective Histories. Transgenerational Memories of the Second World War in 21st Century French Graphic Novels"
	Coffee break
10h30 - 12h	 War Testimonies Chair: Kees Ribbens Kees Ribbens (NIOD Amsterdam/Erasmus University Rotterdam) "Combining Individual Memory and National History in Classics Illustrated" Simon Desplanque (Université catholique de Louvain) "Testimonies in Contemporary Franco-Belgian WWII Aviation Comics" Jacqueline Berndt (Kyoto Seika University/Stockholm University) "Beyond Authenticity: On a New Current of Alternative War Manga" Susan Hogervorst (Open Universiteit Nederland) "Grasping German WWII Memory Culture through Students' Oral History Comics about Contemporary Refugees"
	Lunch
13h30 - 15h	 Post-Memory Chair: Véronique Bragard (UCLouvain)? Miriam Piegsa (University of Passau) "Intersubjective Memory Space. Jacques Tardi's <i>Moi</i>, <i>René Tardi</i>, <i>prisonnier de guerre au</i> <i>Stalag IIB</i> and Florence Silloray's <i>Le Carnet de Roger</i> in comparison"

	 Christina Kraenzle (York University) "Transnationalizing Memories of the German Past: Barbara Yelin's Irmina and Birgit Weyhe's Madgermanes" Júlia Garraio (Universidade de Coimbra) "The Unexplored Family Album: Portuguese Comics and Post-Memories of the Colonial War"
	Coffee break
15h30 - 16h30	 Memory as Resistance Chair: Erin La Cour (Utrecht University) Anna Nordenstam (University of Gothenburg) & Margareta Wallin Wictorin (Karlstad University) "We remember Women's Lib Comics. Swedish Feminist Comics from the 1980's" Nina Mickwitz (University of the Arts London) "Beyond Nostalgia: Memories to Fuel Resistance and Re-Imagine Possibilities"
16h30-17h	Wrapping-up and final comments Maaheen Ahmed, Benoît Crucifix & Charlotte Pylyser